Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2013, 2:24 PM EDT for Newaygo County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2013, 2:24 PM EDT (18:24 UTC)
- Expired
- May 20, 2013, 3:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:58 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:16 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 20, 1:16 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 116 PM EDT MON MAY 20 2013 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 330 AM EDT MON MAY 20 2013 A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO SOUTHERN LOWER MICHIGAN TODAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE DAILY. COOLER AIR WILL MOVE IN LATE THIS WEEK. && .UPDATE... ISSUED AT 1120 AM EDT MON MAY 20 2013 LOW CONFIDENCE SEVERE WEATHER WILL DEVELOP THIS AFTERNOON. SOME STORMS STILL LOOK LIKE THEY WILL FIRE AT SOME POINT TODAY...THOUGH EXPECTATIONS ARE THAT A WIDESPREAD SEVERE EVENT WILL NOT OCCUR THIS AFTERNOON. SOME ADJUSTMENTS TO PRECIPITATION CHANCES THIS MORNING...OTHERWISE REMAINING FORECAST LEFT ALONE WITH THIS UPDATE. SLIGHTLY MORE FAVORABLE SET UP SEEMS TO OCCUR THIS EVENING AND EARLY TONIGHT AND TUESDAY. UPDATE ISSUED AT 744 AM EDT MON MAY 20 2013 THAT BAND OF SHOWERS AND ISOLATED THUNDERSTORMS HAS NOW MOVED OUT OF THE AREA SO I LOWERED POPS THROUGH THE MID MORNING HOURS OVER THE NORTHERN CWA. THAT WAS ASSOCIATED WITH THE 850 MB WARM FRONT... WHICH IS NOW NORTH OF THE CWA. IT STILL LOOKS LIKE THE ENERGY FROM THE CONVECTION SOUTHWEST OF CHICAGO SHOULD REACH OUR CWA EARLY THIS AFTERNOON TOUCHING OFF A SERIES OF STORMS EARLY TO MID AFTERNOON. OVERNIGHT TONIGHT THE LOW LEVEL JET IS AIMED AT SOUTHWEST MICHIGAN SO I EXPECT ANOTHER PERIOD OF THUNDERSTORMS AFTER MIDNIGHT. UPDATE ISSUED AT 518 AM EDT MON MAY 20 2013 A FEW SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ON THE WARM FRONT FROM BIG SABLE POINT TO NORTHEAST KENT COUNTY AS OF 515 AM THIS MORNING. THE STORMS ARE MOVING NORTHEAST AROUND 40 MPH. WHILE RAP SOUNDINGS DO SHOW OVER AROUND 100 J/KG OF CIN THERE IS NEARLY 1000 J/KG OF CAPE ONCE THE CIN IS OVERCOME. I EXPECT THE STORMS TO CONTINUE TO LIFT NORTH AND EAST OUT OF THE CWA BY 9 AM THIS MORNING. BASED ON THIS I UPDATED THE GRIDS AND ZONES TO INDICATE POSSIBLE THUNDERSTORMS FROM I-96 NORTH INTO MID MORNING. && .SHORT TERM...(TODAY THROUGH WEDNESDAY AFTERNOON) ISSUED AT 330 AM EDT MON MAY 20 2013 PRIMARY SHORT TERM FCST CONCERNS INVOLVE EVALUATION OF CONVECTIVE/SVR WX POTENTIAL TODAY THROUGH WEDNESDAY. A WARM FRONT LIFTING NORTH ACROSS OUR AREA LATER TODAY AND INCREASING INSTABILITY WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND STORMS. SOME STRONG TO SEVERE STORMS ARE POSSIBLE PARTICULARLY THIS AFTERNOON AND EVENING AS SB CAPE VALUES POTENTIALLY REACH AROUND 2000-3000 J/KG NEAR TO SOUTH OF I-96 ALONG WITH STRONGLY NEGATIVE LI/S AND TOTAL TOTALS INDICES INTO THE MID TO UPPER 50S. SOME 00Z GUIDANCE FCST SOUNDINGS HAVE AN INVERTED V LOOK BY LATER THIS AFTN/EVENING SO THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS TO PRODUCE DAMAGING WIND GUSTS. IN ADDITION LARGE HAIL IS ALSO POSSIBLE BOTH WITH SFC BASED STORMS AND WITH ELEVATED CONVECTION NORTH OF THE WARM FRONT. CANNOT RULE OUT AN ISOLATED TORNADO NEAR TO SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING ALTHOUGH THIS POTENTIAL IS MITIGATED SOMEWHAT BY FAIRLY HIGH LCL HEIGHTS. SCATTERED STRONG TO POTENTIALLY SVR STORMS ARE POSSIBLE AGAIN TUESDAY ALTHOUGH WE STILL FEEL THAT POTENTIAL TOMORROW IS NOT AS GREAT AS LATER TODAY WITH A CONSENSUS OF LATEST 00Z GUIDANCE SHOWING LESS INSTABILITY/MUCH MORE CLOUD COVER AROUND. THE SVR WX THREAT TUESDAY WILL BE LARGELY CONTINGENT ON HOW CONVECTIVE EVOLUTION OCCURS TONIGHT AND ON EXTENT ON CLOUD COVER. THE SEVERE WX THREAT CONTINUES WEDNESDAY AS THE SFC LOW FINALLY MOVES EAST INTO MICHIGAN AND AS THE UPPER LEVEL SUPPORT/UPPER TROF AND ASSOCIATED COLD POOL OF AIR ALOFT MOVE IN. THE 12Z ECMWF/00Z GFS IN PARTICULAR SUGGEST DECENT SVR WX POTENTIAL WEDNESDAY GIVEN THE TIMING OF THE SFC LOW AND FRONTAL POSITIONS THROUGH OUR REGION. ALL THINGS CONSIDERED AT THIS TIME WE BELIEVE THE BEST CHC FOR ORGANIZED SVR WX WILL BE WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 AM EDT MON MAY 20 2013 THE RAIN SHOWERS SHOULD COME TO AN END BY LATE IN THE DAY THURSDAY. BY THEN THE THREAT FOR THUNDERSTORMS WILL BE SOUTH OF MICHIGAN. A CANADIAN HIGH WILL MOVE IN FOR THE FRIDAY INTO SATURDAY TIME FRAME. THIS BRINGS CANADIAN POLAR AIR SOUTH WITH IT SO THERE IS A THE THREAT OF FROST OVER THE NORTHERN TWO ROWS OF COUNTIES EARLY SATURDAY MORNING. ANOTHER PACIFIC STORM WILL LIKELY TO TRACK SOUTH OF THE AREA BUT WILL BRING THE TREAT OF A LIGHT RAIN SHOWERS SUNDAY. CONFIDENCE IN THIS FORECAST IS ABOUT AVERAGE. THE MODELS ALL AGREE ON THE OVERALL PATTERN INTO NEXT WEEK. THERE ARE MINOR ISSUES IN THE DETAILS BUT LITTLE QUESTION THE SYSTEM OVER US NOW WILL BE SHEARED OUT TO THE EAST BY FRIDAY MORNING. THE LONGWAVE RIDGE WILL SURELY BUILD TO OUR WEST BEHIND THE DEPARTING SYSTEM. THAT WILL BRING IN COOLER AIR FRIDAY INTO SATURDAY. THE UPPER RIDGE TO OUR WEST WILL THEN SLOWLY BUILD EAST OVER TIME PUSHING THE COLD AIR OUT ONCE AGAIN (EARLY NEXT WEEK). THERE IS SOME QUESTION AS TO WHAT HAPPENS THE SOME OF THAT PACIFIC SHORTWAVE ENERGY OVER THE WEEKEND AS THE WARM AIR PUSHES TOWARD US. THE ECMWF KEEPS THE PRECIPITATION SOUTH OF MICHIGAN THROUGH THE WEEKEND AND THE GFS BRINGS IT IN SUNDAY. I HAVE LOW CHANCE POPS FOR THAT BUT I AM CURRENTLY THINKING THIS WILL ACTUALLY MISS US TO THE SOUTH JUST LIKE THE ECMWF SUGGEST. THE RAIN ON THURSDAY IS DEFORMATION ZONE RELATED AS THE SYSTEM SHEARS OUT TO THE EAST BUT THERE IS LITTLE OF ANY INSTABILITY WITH THIS... JUST SHOWERS. THE CONVECTIVE THREAT IS LARGELY OVER BY MID EVENING WEDNESDAY. AS FOR THE FROST THREAT... WITH THE CANADIAN HIGH BUILDING IN FRIDAY INTO SATURDAY... WINDS WILL BECOME LIGHT AND VARIABLE EARLY SATURDAY MORNING AND SKIES WILL BE CLEAR. DEW POINTS LIKELY WILL FALL INTO THE LOWER TO MID 30S SO A GOOD SET UP FOR FROST OVER THE NORTHEAST COUNTIES. AREAS SOUTH OF ROUTE 10 SHOULD STAY WARM ENOUGH FOR THIS NOT TO BE AN ISSUE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 116 PM EDT MON MAY 20 2013 THE MAIN FOCUS OF THE 18Z SET OF FCSTS IS CONVECTION TRENDS THROUGH THE PERIOD. A FEW ISOLATED STORMS ARE GOING UP AS OF 1715Z THIS AFTERNOON. THESE FORMED JUST EAST OF KMKG AND ARE MOVING NORTHEAST AND STAYING NORTH OF THE REMAINDER OF THE TERMINALS. THERE COULD BE MORE STORMS THAT FORM NEAR THE LAKESHORE AND MOVE INLAND...BUT CONFIDENCE IS STILL LIMITED AS TO WHERE ADDITIONAL STORMS...IF ANY WILL FIRE THIS AFTERNOON. WE HAVE VCTS TO ADDRESS THE CONVECTION CHCS AND UNCERTAINTY. WE WILL UPDATE THE FCSTS AS NECESSARY IF CONVECTION IS HEADING TOWARD A SITE. MVFR CONDITIONS CAN BE EXPECTED UNDER ANY STORMS WITH SOME BRIEF BOUTS OF IFR POSSIBLE. THE NEXT ROUND OF STORMS SHOULD COME IN AS EARLY AS LATER THIS EVENING...AND MORE SO OVERNIGHT. THESE STORMS LOOK LIKE THEY WILL BE MORE WIDESPREAD AND AFFECT ALL OF THE SITES. AGAIN MVFR SHOULD BE EXPECTED UNDER ANY STORMS WITH BRIEF PERIODS OF IFR ALSO LIKELY. WE WILL CONTINUE TO FINE TUNE THE CONVECTION OVERNIGHT. && .MARINE... ISSUED AT 744 AM EDT MON MAY 20 2013 DUE TO THE WATER TEMPERATURES OFF SHORE OF LAKE MICHIGAN ARE IN THE MID 40S... AND SURFACE DEW POINTS ARE IN THE 60S TODAY PLUS WINDS ARE NOT ALL THAT STRONG... I EXPECT EXTENSIVE FOG IN THE NEAR SHORE TO DEVELOP. SO EXPANDED THE FOG INTO THIS AFTERNOON. && .FIRE WEATHER... ISSUED AT 330 AM EDT MON MAY 20 2013 WARM AND FAIRLY HUMID WEATHER IS EXPECTED TODAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BRING LIGHTNING AND GUSTY WINDS AT TIMES TODAY THROUGH WEDNESDAY. && .HYDROLOGY... ISSUED AT 330 AM EDT MON MAY 20 2013 SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH WEDNESDAY BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED SINCE CUMULATIVE RAINFALL AMOUNTS ON AVERAGE OF ONLY AROUND AN INCH OR TWO ARE ANTICIPATED THROUGH WEDNESDAY NIGHT. HOWEVER LOCALIZED FLOODING ISSUES MAY OCCUR WITH HEAVIEST STORMS OR WHERE STORMS TRACK ACROSS THE SAME LOCATION. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && UPDATE...MACZKO SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...WDM AVIATION...NJJ FIRE WEATHER...LAURENS HYDROLOGY...LAURENS MARINE...WDM
Hazardous weather outlook, May 20, 4:54 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 454 AM EDT MON MAY 20 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 454 AM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS AREA POSSIBLE THIS MORNING BUT THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD THIS AFTERNOON AND TONIGHT. THIS AFTERNOON AND TONIGHT A FEW OF THE STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS. STORMS WILL MOVE NORTHEAST AT 25 MPH. AN ISOLATED TORNADO IS POSSIBLE. SOME LOCALIZED FLOODING MAY OCCUR IN LOCATIONS THAT SEE REPEATED THUNDERSTORMS ACTIVITY THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AT THIS TIME...WEDNESDAY AFTERNOON AND EVENING LOOKS TO BE THE BEST CHANCE FOR DAMAGING WINDS AND LARGE HAIL. SOME LOCALIZED FLOODING MAY OCCUR IN LOCATIONS THAT SEE REPEATED THUNDERSTORMS THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...STORM DAMAGE...HEAVY RAINFALL OR LOCALIZED FLOODING THIS WEEK. LMZ844>849-210900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 454 AM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AREAS OF FOG ARE ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOG IS EXPECTED TO REDUCE VISIBILITIES OVER LAKE MICHIGAN EACH MORNING THROUGH MID WEEK. THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY EVENING OVER LAKE MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR DAMAGING WINDS. WDM
In the hours before
Special weather statement, May 20, 12:32 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT MON MAY 20 2013
MIZ044-050-056-057-201715-
KENT-MUSKEGON-NEWAYGO-OTTAWA-
1232 PM EDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
HOLTON TO FRUITPORT...MOVING NORTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REEMAN... BRUNSWICK... HESPERIA...
BRIDGETON... RAVENNA... FREMONT...
ASHLAND TWP... BAILEY... CASNOVIA...
GRANT... NEWAYGO... BROHMAN...
WHITE CLOUD... ENSLEY TWP... WOODVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
&&
LAT...LON 4347 8604 4359 8604 4382 8566 4381 8556
4333 8556 4296 8619 4347 8625
TIME...MOT...LOC 1631Z 231DEG 36KT 4344 8613 4312 8609
MEADESpecial weather statement, May 20, 1:15 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON MAY 20 2013
MIZ038-039-044-045-051-201800-
LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA-
115 PM EDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BITELY TO
NEWAYGO... MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REED CITY... HOWARD CITY... PARIS...
BIG RAPIDS... LUTHER... HERSEY...
AMBLE... STANWOOD... MORLEY...
LEROY... GRANT TWP... COLFAX TWP...
BRISTOL... TUSTIN... CHIPPEWA LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
&&
LAT...LON 4417 8509 4360 8508 4329 8558 4330 8570
4417 8575
TIME...MOT...LOC 1715Z 229DEG 40KT 4387 8556 4339 8556
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:32 PM EDT | Special Weather Statement | GRR | Newaygo | 43 min |
| May 20, 1:15 PM EDT | Special Weather Statement | GRR | Mecosta, Osceola | 45 min |
| May 20, 1:50 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 40 min |
| May 20, 2:31 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| May 20, 2:56 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 64 min |
| May 20, 3:24 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 51 min |
| May 20, 3:41 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 64 min |
| May 20, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Gratiot, Isabella | 65 min |
| May 20, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 47 min |
| May 20, 5:47 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 43 min |
| May 20, 6:07 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.